The medication has been administered early in some cases, or late in the case of the patient having been in the operating room. However, this information is documented on the anesthesia work sheet. The Unit receives the patient from the operating room (OR) in the PACU and the patient may screaming or saying they are in pain. Also, at times they are not breathing very well at all and need stimulation, oral airways, nasal airways, and Narcan.
Nurses tend to give a lot of dilaudid in five-minute increments per the anesthesia orders, not knowing it peaks in one hour. It is difficult to determine where patients are in the opioid cycle as they may be still sedated from anesthesia and not the pain meds. Thus, the patients may have too much dilaudid or fentanyl on board upon arrival to the PACU. Sometimes the best choice is to use the fentanyl—which is short-acting and has a peak time of 30 minutes and small amounts of the dilaudid. If a nurse gives a patient too much of either fentanyl or dilaudid, the patient may stop breathing or have complications which is considered a medication error and/or overdose. Managing pain medication in the PACU based on assessment is an art. It takes experience, great assessment skills, and knowing one’s medications. Administering too much may slow the patient’s breathing down and narcan may be needed to be given. In addition, some patients are very sensitive to pain meds while others such chronic opioid users need more. When Narcan is pulled from the pyxis (medication drawer) it is considered a medication error and an incident report is needed.
The focus of this section is on the improvement of assessing and administering dilaudid and fentanyl in post anesthesia care unit at UC Davis Medical Center thereby reducing medication errors. Thus, both of the medications will be herewith discussed in detail.
names Dilaudid, Dilaudid HP, and Hydromorphone